Michigan, 2006

Lightning Strikes in Michigan, August 26, 2006

August 26, 2006 · NWS DTX · 4 events in 2 counties and zones

4 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$503,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 26, 6:47 PM EST, 28 minutes earlier.

Area forecast discussion, Aug 26, 6:47 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
747 PM EDT SAT AUG 26 2006

.AVIATION...

AN AREA OF LOW PRESSURE EXTENDS FROM NORTHERN LOWER MICHIGAN TO THE
SOUTHERN PLAINS. A WEAK COLD FRONT MOVING DOWN FROM THE NORTH WILL
COLLIDE WITH A WAVE MOVING NORTHEAST ALONG THE INVERTED SURFACE
TROUGH...CAUSING RAIN TO FILL IN ACROSS SOUTHEAST MICHIGAN
OVERNIGHT. THUNDERSTORMS WILL GENERALLY BE LOCATED ALONG THE HEAVIER
BAND OF RAIN LOCATED ALONG A DEFORMATION AXIS ON THE NORTH SIDE OF
THE SURFACE LOW. HAVE INCLUDED SEVERAL HOURS OF THUNDERSTORMS IN A
TEMPO AT FNT WHILE THESE THUNDERSTORMS TRAIN OVER THE
AREA...DROPPING VISIBILITY BELOW A MILE AT TIMES. OTHERWISE HAVE
INCLUDED SEVERAL HOURS OF SHOWERS AT THE DETROIT AREA TAFS. MVFR
CONDITIONS WITHIN THE RAIN SHOWERS WILL DROP TO IFR AS THE RAIN
PUSHES SOUTH.

ON SUNDAY...THE FRONT WILL MOVE SOUTH ACROSS LOWER
MICHIGAN...REACHING DETROIT BY MID AFTERNOON. AVIATION CONDITIONS
WILL RAPIDLY IMPROVE FROM NORTH TO SOUTH BEHIND THIS FRONT ON SUNDAY
AS SKIES SCATTER OUT AND DRIER AIR MOVES OVER THE AREA.

&&

.PREV DISCUSSION...ISSUED 451 PM EDT SAT AUG 26 2006

SHORT TERM...TONIGHT AND SUNDAY

..HEAVY RAIN POSSIBLE OVERNIGHT...

COMPLEX PATTERN UNFOLDING OVER THE AREA DURING THE SHORT TERM. A
BROAD AREA OF LOW PRESSURE EXTENDS FROM NORTHERN LOWER MICHIGAN TO
THE SOUTHERN PLAINS. A SURFACE TROUGH OR WEAK WARM FRONT SITS OVER
SOUTHEAST MICHIGAN WITH BACKED FLOW STILL NORTH OF A LINE FROM
DETROIT TO SAGINAW. AN MCV HAS BEEN APPROACHING FROM THE SOUTHWEST
WHICH HAS PROVIDED ENOUGH MID AND HIGH CLOUD TO LIMIT
DESTABILIZATION THIS AFTERNOON. HOWEVER LAPS SURFACE BASED CAPE
ANALYSIS STILL SHOWS AROUND 2100 J/KG NORTH OF ABOUT I-96 WHERE
CLOUDS HAVE BEEN THINNER. THE CELLS THAT HAVE DEVELOPED ALONG THE
SURFACE CONVERGENCE WEST OF THE TRI-CITIES ARE SHOWING SOME ROTATION
BUT ARE NOT BECOMING ROBUST ENOUGH TO WARRANT ANY WARNINGS AT THIS
TIME. THE SLIGHT CHANCE FOR SEVERE WEATHER CONTINUES FOR TONIGHT
WITH THE GREATEST THREAT NORTH OF M-59. SHEAR IS A LITTLE BETTER IN
THIS AREA WITH 0-3KM HELICITY OF AROUND 150 M2/S2. FREEZING LEVELS
REMAIN AROUND 14000 FEET SO IT MAY BE HARD TO FORM HAIL.
THUNDERSTORMS HAVE ALREADY PRODUCED HEAVY RAIN ACROSS THE WESTERN
PORTION OF THE STATE AND THIS WILL BE THE BIGGER THREAT DURING THE
OVERNIGHT HOURS AS WE SEE SOME TRAINING OVER SOUTHEAST LOWER. WILL
NEED TO KEEP AN EYE OUT FOR AN ISOLATED TORNADO AS THE BOUNDARY
EXTENDING FROM HOWELL TO SAGINAW LIFTS SLOWLY TO THE NORTHEAST.

OVERNIGHT...A WEAK IMPULSE OVER MISSOURI/ILLINOIS IS EXPECTED TO
RIDE NORTHEAST ALONG THE SURFACE BOUNDARY. THIS FEATURE WILL BE OVER
SOUTHERN LOWER MICHIGAN AT THE SAME TIME THAT SHORTWAVE ENERGY SEEN
ON WATER VAPOR IMAGERY OVER NORTHERN MINNESOTA PASSES TO OUR NORTH.
THE COMBINATION OF THESE TWO FEATURE WILL LEAD TO A GOOD AREA OF
DEFORMATION ON THE NORTH SIDE OF THE SURFACE LOW...LIKELY SETTING UP
NEAR THE I-69 CORRIDOR. WITH PWS NEAR 2.25 INCHES OVER SOUTHEAST
MICHIGAN...WE WILL EXPECT TO SEE A BAND OF VERY HEAVY RAIN SET UP.
SOME LOCATIONS MAY SEE IN EXCESS OF 3 INCHES OF RAIN OVERNIGHT WITH
SOME LOCALIZED FLOODING POSSIBLE. FLASH FLOOD GUIDANCE SUGGEST THAT
WE WOULD NEED MORE THAN 3 TO 4 INCHES OF RAIN IN 3 HOURS TO SEE
FLASH FLOODING. DO NOT THINK THE HEAVIEST RAIN WILL BE WIDESPREAD
ENOUGH TO WARRANT FLASH FLOOD WATCH GIVEN THE FAIRLY HIGH
THRESHOLDS...BUT WILL MONITOR CLOSELY OVERNIGHT.

ON SUNDAY...RAIN WILL BE SLOW TO EXIT EXTREME SOUTHEAST MICHIGAN AND
HAVE CONTINUED WITH LIKELY POPS FOR THE DETROIT AREA INTO SUNDAY
MORNING. OTHERWISE THE BOUNDARY IS EXPECTED TO CLEAR THE SOUTHERN
STATE LINE BEFORE STALLING OVER INDIANA AND OHIO SO HAVE TAPERED
PRECIPITATION OFF DURING THE AFTERNOON. SKIES WILL SHOW A CLEARING
TREND THROUGH THE AFTERNOON WITH TEMPERATURES PEAKING IN MOST
LOCATIONS IN THE UPPER 70S TO NEAR 80 DEGREES.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

SUNDAY NIGHT AND MONDAY...

WEAK 500 MB SHORTWAVE RIDGING SEEN OVERHEAD SUNDAY NIGHT INTO
MONDAY...WHILE AT THE SURFACE A RIDGE WEAKLY BUILDS IN.

850 TO 500 MB MOISTURE RATHER SPARSE SUNDAY NIGHT...BUT ON MONDAY
NAM BRINGS IN HIGH MOISTURE VALUES ESPECIALLY IN THE
SOUTH...COMPARED TO THE STILL DRY GFS. 925 MB MOISTURE RATHER
LIMITED BOTH PERIODS.

GFS/NAM AGREE ON GENERAL WEAK OMEGA DESCENT SUNDAY NIGHT AND
MONDAY...AROUND 1 TO 2 UBAR/SEC. OTHERWISE AS TO FORCING...WEAK 850
TO 500 MB QVECTOR DIVERGENCE/IMPLIED SUBSIDENCE FOR THE PERIOD. THIS
SUBSIDENCE ALSO INDICATED VIA 305K ISENTROPIC DESCENT. WILL KEEP
FORECASTS DRY FOR SUNDAY NIGHT AND MONDAY...AND GO CLOSE TO MOS
GUIDANCE TEMPERATURES. TEMPERATURES IN SOUTHERN COUNTIES MONDAY
EXPECTED TO BE SUPPRESSED A LITTLE...THOUGH...BY HIGHER CLOUD COVER
THERE.

AFTER MONDAY...

CONSIDERABLE VARIATION SEEN AMONG MODELS AS TO TIMING...PATH AND
STRENGTH OF CURRENT MID LEVEL WESTERN LOW AS IT SLOWLY MIGRATES EAST
AND UNDERCUTS RIDGE. MODELS AT 500 MB DO SHOW GENERAL CONSENSUS
TOWARD THIS LOW REMNANT PASSING SOUTH OF THE GREAT LAKES BY LATE IN
THE WEEK...WITH AID OF MID LEVEL WIND COMPONENT NORTH OF WEST. THE
00Z WRFHEMI SHOWED THE LOW/TROUGH FEATURE SUPPRESSED MORE TO THE
SOUTH THAN DID THE 00Z GFS. THE 06Z GFS WAS ALSO MUCH MORE
MUTED/SUPPRESSED WITH THIS FEATURE THAN ITS 00Z COUNTERPART... 12Z
GFS NOT AS SUPPRESSED. BY CONTRAST...THE 06Z DGEX WAS VERY ROBUST
WITH AN INTACT LOW FARTHER NORTH. THE CANADIAN GLOBAL BROUGHT MORE
OF A PHASED SHORTWAVE TROUGH ON THROUGH THE AREA MONDAY NIGHT AND
TUESDAY. GIVEN ALL THE CHOICES...AM PREFERRING A MORE MUTED SOLUTION
NEXT WEEK ALONG THE LINES OF THE NCEP ENSEMBLE MEANS. AT ANY
RATE...MODELS SHOW WESTERN TROUGH ADVANCING EAST BEHIND THE RIDGE
AND MOST SHOW IT APPROACHING THE WESTERN GREAT LAKES BY
SATURDAY...THOUGH THE 00Z ECMWF WAS CONSIDERABLY SLOWER.

MODELS CONTINUE TO SHOW RUN TO RUN AND MODEL TO MODEL VARIATIONS IN
DEGREE OF REFLECTION OF THE CUT OFF MID LEVEL LOW MOVING OUT OF THE
PLAINS...IN TERMS OF LOW LEVEL INVERTED TROUGHING...ASSOCIATED
MOISTURE...DYNAMICS AND RAINFALL. DGEX IS SOMEWHAT OF AN OUTLIER
HERE...KEEPING IN MEASURABLE RAIN IN SOUTHERN COUNTIES CLEAR THROUGH
FRIDAY. PREFER TO GO WITH THE MORE SUPPRESSED CONSENSUS IDEA OF
SURFACE HIGH PRESSURE GAINING A FOOTHOLD DURING THE
WEEK...ESPECIALLY AFTER THE AREA GETS BRUSHED BY A BACK DOOR COLD
FRONT TUESDAY. THIS COLD FRONT STILL EXPECTED TO BE ASSOCIATED WITH
LITTLE IN WAY OF MOISTURE.

MANY MODELS INDICATE THAT A SURFACE COLD FRONT...WITH ASSOCIATED
MOISTURE AND RAINFALL...WILL APPROACH SOUTHEAST MI NEXT
SATURDAY...THOUGH THE 00Z ECMWF WAS CONSIDERABLY SLOWER WITH THE
FRONT. ALSO...THE 06Z GFS HELD OFF ON RAIN CHANCES UNTIL AT LEAST
LATE SATURDAY NIGHT. HOWEVER...THE 12Z GFS SPEEDED UP THE FRONT TO
MOVE IN SATURDAY.

AS PREVIOUSLY INDICATED...THE BACK DOOR COLD FRONT IS EXPECTED TO
MINIMALLY IMPACT THE AREA...DELIVERING A SLIGHTLY COOLER AIR MASS BY
WEDNESDAY. HOWEVER...HIGH TEMPERATURES LATE IN THE WEEK SHOULD EASE
BACK UP INTO THE LOWER 80S...WHICH IS ABOVE THE NORMAL HIGHS OF MID
TO UPPER 70S.

WILL KEEP FORECAST DRY THROUGH SATURDAY...NOT SEEING ENOUGH
JUSTIFICATION AT THIS POINT TO CHANGE THE PREVIOUS FORECAST. GFS MOS
GUIDANCE SHOWS POPS NEXT WEEK GENERALLY WELL BELOW CLIMATOLOGY FOR
THE MID AND LATE WEEK PERIOD. DURING THE EARLY  WEEK...THOUGH...
ENSEMBLE MEMBERS VARY GREATLY AS TO POPS. 12Z NAM12 HINTS AT RAIN IN
SOUTHERN COUNTIES MONDAY NIGHT INTO TUESDAY...BUT 12Z WRFHEMI IS DRY
THROUGH TUSDAY.

AS FOR NEXT SATURDAY...PREFER TO EVALUATE LATER MODEL RUNS/TRENDS
BEFORE INTRODUCING MENTION OF PRECIPITATION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...KAHL
LONG TERM....DWD
AVIATION...KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 26, 3:59 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
459 PM EDT SAT AUG 26 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-271000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
459 PM EDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PREVAIL OVER THE AREA
THROUGH THE NIGHT. DAMAGING WIND GUSTS NEAR 60 MPH WILL BE THE
MAIN HAZARD AS STORMS MOVE NORTHEAST AROUND 20 MPH...BUT THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL AS LARGE
AS AN INCH IN DIAMETER. ISOLATED TORNADOES CANNOT BE RULED OUT
EITHER...BUT ARE MOST PROBABLE IN THE SAGINAW VALLEY AND THUMB
REGIONS.

HEAVY RAINFALL...PRODUCING LOCALIZED FLOODING OF SMALL STREAMS
AND URBAN AREAS...IS ALSO POSSIBLE TONIGHT...PARTICULARLY ALONG
AND NORTH OF M 59.

THE THUNDERSTORMS WILL BE ASSOCIATED WITH A LOW PRESSURE CENTER
MOVING OVER THE AREA...WITH ITS ASSOCIATED WARM FRONT AND COLD
FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY UNTIL MID DAY AS LOW
PRESSURE MOVES OUT OF THE AREA...BUT SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-271000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
459 PM EDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PREVAIL OVER THE AREA
THROUGH THE NIGHT. WIND GUSTS ABOVE 50 KNOTS WILL BE THE MAIN
HAZARD AS STORMS MOVE NORTHEAST AROUND 20 MPH...BUT THE STRONGEST
STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL AS LARGE AS AN INCH
IN DIAMETER. ISOLATED TORNADIC WATERSPOUTS CANNOT BE RULED OUT
EITHER...BUT ARE MOST PROBABLE OVER SAGINAW BAY AND LAKE HURON
WATERS.

THE THUNDERSTORMS WILL BE ASSOCIATED WITH A LOW PRESSURE CENTER
MOVING OVER THE AREA...WITH ITS ASSOCIATED WARM FRONT AND COLD
FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY UNTIL MID DAY AS LOW
PRESSURE MOVES OUT OF THE AREA...BUT SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 88 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

4 lightning. Local standard time, as filed.

Lightning, Tuscola

When
August 26, 7:15 PM EST
Where
Tuscola County, 1 mi NE of Akron
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

A newspaper reported that a lightning strike had caused a house to burn down. Lightning struck the home on Saturday evening, the 26th, sparking electrical problems. The electrical problem caused the home to go up in flames 24 hours later, at 1830 EST on the 27th. Total property damages were estimated at $100K.

Lightning, Lapeer

When
August 26, 7:30 PM EST
Where
Lapeer County, 6 mi NW of North Branch
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

A local newspaper reported that lightning struck a home on Swaffer Rd, causing electrical problems. The family was shocked whenever they touched a grounded object. Firefighters contacted the American Red Cross and found the family of eight a place to stay until electricians could be contacted. Property damages were roughly estimated at around $2.5K.

Lightning, Lapeer

When
August 26, 7:30 PM EST
Where
Lapeer County, 4 mi NW of North Branch
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

A 27 year old male was struck by lightning while inside his home. The lightning struck just as he was closing an aluminum storm door that was blown open by the wind. It first hit his backyard and traveled up the porch, to the storm door, and through his body. He was barefoot at the time and the lightning knocked him to the floor in pain. He was unable to talk for awhile but refused to be transported to the hospital. His arm was swollen the following day and his joints remained stiff.

Lightning, Lapeer

When
August 26, 8:15 PM EST
Where
Lapeer County, 2 mi ESE of Burnside
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

A local newspaper reported that lightning set a barn on fire, causing extensive damage. The barn was 60 by 170 feet located at the Muxlow Dairy Farm on Wilcoz Rd. Officials on the scene estimated total damages at $400K, including the barn, two tractors, a skid steer, and 2,500 bales of hay and straw. No people or livestock were injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531263, 5531264, 5531265, 5531210.